Questions are from Dr. McMurtrey’s weekly column, “Ask Dr. Kim” in the Elizabethton Star newspaper.

Question from “Anonymous” in Hampton: I am only 42 years old and having problems in the bedroom with my wife. I think the medical term is “ED.” It started about two months ago. My wife gets either sad or mad at me and thinks it is about her but it isn’t. I love her and thinks she is awesome. I just can’t figure out what the problem is. Any advice? Is this ever normal at 42? Am I just getting old?

Answer: Erectile dysfunction (ED) is never normal, but it is a very common problem for a variety of reasons. ED can be caused by several serious conditions and several “not-so-serious” conditions. ED can be caused by the following: heart disease, high blood pressure, diabetes, clogged blood vessels, high cholesterol, obesity, certain prescription medications, alcoholism, opiate medications, marijuana, sleep apnea, enlarged or infected prostate, low testosterone, and depression. ED should always be assessed by a health care provider to rule out any of these dangerous and life-threatening causes. It is important that your provider check comprehensive labs. At my clinic, I usually check the insulin level, hemoglobin A1C, cholesterol, kidney and liver function, thyroid, prostate, and hormone levels (testosterone and estrogen). It is also advisable to stop smoking, decrease or quit using alcohol and/or illicit drugs. Exercise for at least 45 minutes each day and take measures to decrease stress. If your issue continues after trying these conservative measures, see your health care provider right away.

Questions are from Dr. McMurtrey’s weekly column, “Ask Dr. Kim” in the Elizabethton Star newspaper.

From Reginald in Hampton: I am 45 years old and have always been active. I have a strenuous job and I go to the gym every day. Lately, I just don’t even feel like doing any of it. I wake up tired. I am too tired after work to go to the gym now. I have no drive. I am gaining weight in my abdomen while my legs and arms seem to be getting smaller. I even feel like I am getting shorter. My doctor checked my blood and said I am fine but I sure don’t feel fine. What do you think it could be?

Answer: Reginald, you need to get a copy of your lab work and see if your doctor checked your testosterone level and your vitamin levels. Men can have a decline in testosterone for various reasons: age, stress at work or home, various medications such as pain pills and prednisone, vitamin deficiencies, and many other causes. Low testosterone can cause problems sleeping, fatigue, decreased energy, poor libido, poor sexual performance, muscle atrophy, loss of height, osteoporosis, and may contribute to insulin resistance and diabetes. It sounds like you may have low testosterone or a serious vitamin deficiency. I do not recommend oral testosterone supplements or multivitamins. Get your levels checked and discuss treatment options with your provider.